Alert archive / Nebraska / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 236, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at Aug 18, 2003, 6:43 PM MDT for Dundy County, Nebraska. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 18, 2003, 6:43 PM MDT (00:43 UTC)
- Expired
- Aug 18, 2003, 7:45 PM MDT
- In force
- 62 min
- Issued by
- NWS Goodland, KS
- Area
- Counties, with a storm outline in the text
County Dundy County, NE
The radar
The Goodland radar (KGLD), 93 km from the middle of the area, began a volume at 00:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDNR), launched 00:00Z, 0.7 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- -109 J/kg
- Mixed-layer LCL
- 1295 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 13 m²/s²
- 0-3 km storm-relative helicity
- 238 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KGLD 190043 SVRGLD NEC057-190145- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GOODLAND KS 643 PM MDT MON AUG 18 2003 THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... DUNDY COUNTY IN SOUTHWEST NEBRASKA * UNTIL 745 PM MDT * AT 643 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 13 MILES WEST OF PARKS...OR ABOUT 15 MILES SOUTHEAST OF WRAY...MOVING NORTHEAST AT 25 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... PARKS AT 705 PM MDT BENKELMAN AT 725 PM MDT HAIL UP TO ONE INCH IN DIAMETER AND STRONG AND DAMAGING WINDS OF 60 MPH OR MORE CAN BE EXPECTED WITH THIS STORM. A SEVERE THUNDERSTORM WARNING MEANS THAT SEVERE WEATHER HAS BEEN OBSERVED OR DETECTED BY RADAR. IF YOU ARE IN THE PATH OF THIS STORM...MOVE INDOORS TO A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS UNTIL THE STORM PASSES. DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM MDT MONDAY EVENING FOR NORTHEASTERN COLORADO. LAT...LON 4032 10201 4001 10202 4002 10147 4033 10149 RUBIN $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 18, 1:30 PM MDT, 5 hours 13 minutes earlier.
Area forecast discussion, Aug 18, 1:30 PM MDT, 5 hours 13 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 130 PM MDT MON AUG 18 2003 MAIN FORECAST CHALLENGE WILL BE THUNDERSTORM POTENTIAL THROUGH TUESDAY NIGHT AS UPPER TROUGH MOVES EAST ACROSS THE TRI-STATE AREA. TONIGHT...BOTH GFS/ETA REMAIN IN REASONABLE AGREEMENT WITH UPPER TROUGH OVER SOUTHERN WYOMING/NORTHERN COLORADO...HOWEVER PREFER THE ETA OVER THE GFS AS BOTH MODELS APPEAR TO HIGH WITH HEIGHTS ACROSS SOUTHEAST KS/NORTHEAST OK COMPARED TO 12Z UPPER AIR DATA AND ETA APPEARS TO HAVE A BETTER PLACEMENT WITH UPPER TROUGH OVER SOUTHERN/CENTRAL WYOMING THIS MORNING. GFS APPEARS TO HAVE SOME FEEDBACK ISSUES THIS EVENING WITH QPF BOMB ACROSS ACROSS THE NORTHWEST CORNER OF KS. THE LATEST WATER VAPOR LOOP SHOWING ONE SHORT WAVE MOVING ACROSS SOUTHWEST KANSAS WITH DEEP MOIST CONVECTION DEVELOPING ACROSS CENTRAL/NORTH CENTRAL KANSAS EARLY THIS AFTERNOON...ANOTHER SHORT WAVE ACROSS SOUTH CENTRAL COLORADO WILL MOVE INTO NORTHWEST KANSAS LATER THIS AFTERNOON/EVENING WITH SCATTERED CONVECTION EXPECTED. WILL KEEP 30 POPS ACROSS THE ENTIRE FORECAST AREA. LOWS TONIGHT NEAR MAV GUIDANCE WITH UPPER 50S WEST TO LOWER 70S EAST. ON TUESDAY...UPPER TROUGH EDGES CLOSER AS COLD POOL ALOFT MOVES OVER THE AREA. SURFACE BOUNDARY WILL HANG UP OVER THE SOUTHEAST AS MORE UPPER SUPPORT SWINGS AROUND BASE OF TROUGH. SCATTERED CONVECTION WILL DEVELOP BY EARLY AFTERNOON AND APPEARS THE BEST CHANCE WILL BE ALONG KANSAS/NEBRASKA BORDER CLOSER TO UPPER FEATURE WITH 40 POPS...AND 30 POPS ELSEWHERE ENDING FROM WEST TO EAST DURING THE EVENING/EARLY MORNING HOURS FROM WEST TO EAST AS TROUGH AXIS MOVES EAST/NORTHEAST AWAY FROM THE AREA. FOR THE REMAINDER OF THE FORECAST PERIODS UPPER RIDGE BUILDS INTO THE PLAINS WITH A SLOW WARMING TREND AND DRY WEATHER THROUGH EARLY NEXT WEEK. .GLD...NONE. MCGUIRE
Hazardous weather outlook, Aug 18, 10:36 AM MDT, 8 hours 7 minutes before
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-191200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1036 AM MDT MON AUG 18 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT A WEAK FRONTAL BOUNDARY WILL BECOME NEARLY STATIONARY FROM CENTRAL NEBRASKA TO EAST CENTRAL COLORADO THIS AFTERNOON. MEANWHILE...A STRONG AREA OF LOW PRESSURE ALOFT WILL MOVE SOUTH INTO NORTHERN COLORADO TODAY. THESE FEATURES WILL COMBINE WITH AN UNSTABLE AIR MASS TO PRODUCE SCATTERED THUNDERSTORMS AFTER 2 PM MDT (3 PM CDT). A FEW OF THESE STORM HAVE THE POTENTIAL TO BECOME SEVERE ALONG AND WEST OF A MCCOOK NEBRASKA TO TRIBUNE KANSAS LINE. THE MAIN THREAT WILL BE LARGE HAIL AND DAMAGING WINDS. THE STORMS WILL FIRST DEVELOP OVER EASTERN COLORADO AND SOUTHWEST NEBRASKA AND THEN MOVE EASTWARD THIS AFTERNOON AND EVENING. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY A FRONT WILL BE STATIONARY ACROSS SOUTHWEST NEBRASKA AND NORTHWEST KANSAS TUESDAY. LOW PRESSURE WILL MOVE SLOWLY ACROSS SOUTHWEST NEBRASKA TUESDAY AFTERNOON. THESE FEATURES WILL PRODUCE SCATTERED THUNDERSTORMS TUESDAY AFTERNOON AND NIGHT. SOME STORMS MAY BE SEVERE NORTH OF INTERSTATE 70 ACROSS NORTHWEST KANSAS AND SOUTHWEST NEBRASKA. THUNDERSTORMS ARE NOT EXPECTED THE REST OF THE WEEK. .SPOTTER ACTIVATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED ALONG AND WEST OF A MCCOOK TO TRIBUNE LINE TODAY. LAMMERS
In the hours before
Special weather statement, Aug 18, 2:02 PM MDT, 4 hours 41 minutes before
COZ090>092-190100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 202 PM MDT MON AUG 18 2003 ...SEVERE THUNDERSTORM WATCH NUMBER 869 HAS BEEN ISSUED FOR A PORTION OF THE TRI-STATE AREA UNTIL 7 PM MDT... THE WATCH INCLUDES THE FOLLOWING COUNTIES IN EASTERN COLORADO... YUMA...KIT CARSON...AND CHEYENNE. THUNDERSTORMS DEVELOPING RAPIDLY OVER THE HIGHER TERRAIN OF COLORADO WILL RAPIDLY MOVE NORTHEAST THROUGH THE AFTERNOON AND EVENING HOURS. SOME OF THESE STORMS WILL BE CAPABLE OF PRODUCING STRONG AND DAMAGING WINDS ALONG WITH LARGE HAIL. REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR THE DEVELOPMENT OF SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. LAMMERS
Nearby
Severe Thunderstorm Warnings in Nebraska, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.